The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Propranolol dosage - so unsure!

I’ve been on Propranolol for almost two months (4 weeks at 120mg LA after titrating). It worked to decrease the intensity/duration of my nightly head pounding migraines and helped the visual vertigo but I still have 24/7 dizziness/vertigo (walking on a trampoline/swaying sensation) and some other fun things like the world’s worst hyperacusis/sound trigger. My neurologist (questionable familiarity with MAV) thinks it’s making my dizziness/vertigo worse and wants me to decrease to 80mg. I am hesitant to decrease as everything else I’ve read about Propranolol is the higher the dose the better for most people.
So… Has anyone had success with dropping their Propranolol dosage for symptom relief??

Helen @Onandon03 is our resident propranolol expert. It’s done great things for her, if ever so slowly. I thought it was going to kill me quickly. As always, mileage varies.

1 Like

Aha. Yeah that was my feeling when I took it. Like i’d aged 30 years.

1 Like

I have a friend, a life long occasionally classic migraine sufferer, who condition recently evolved into Chronic Daily Headache often with accompanying dizziness. A couple of weeks on 120mg (immediate release) Propranolol stopped it dead in its tracks. It’s good like that and she went straight in at 80mg with as much as a blink.

Propranolol has also got me my life back in many ways. Read my PD. That will show you how far I have come. However like you, although these days to a much less extent, I could say the same. It cleared my severe attacks pretty near from the first pill and it has virtually stopped photophobia and so many other symptoms I couldn’t actually list them. From my (vast - over 4 years personal experience) I think it is brilliant - for those that can tolerate it and personally I found it as easy as eating sweeties) for controlling the migraine aspect. However I have long since reached the conclusion it doesn’t manage the true vestibular symptoms anywhere nearly as well. This will improve as time goes on. I saw little or no improvement in the 24/7 dizziness/vertigo for eight months! initially but it did eventually work for me. In fairness to the medication, any preventative medication, MAV is an extremely tough nut to crack, is considered a chronic condition and is a rollercoaster ride in itself anyway.

I’ve not heard the suggestion to decrease the dose before. I last increased because being in a similar position to you I read on here one top consultant told one poster most people need 200mg Propranolol for true effectiveness and I was still short of that. That increase helped me still further. The last time I saw a neurologist, having been on a higher dose than you for over three years and still having some vestibular symptoms, she told me to either increase, or quit it. Surprised me and no she didn’t explain her reasoning. I increased.

If pressed from my own experience I’d say you have most probably not been on a high enough dose for a long enough period of time. It managed to stop my very severe 8 day long attacks virtually instantly and also my 24/7 dizziness as I said after 8 months on 130mg (bearing in mind that is immediate release and the sustained release is less, not a direct comparison, in strength). At that level however I was still left with a lot of vestibular symptoms ie balance issues, full ears etc etc. The improvements are neither linear nor consistent. Not at that level or indeed at any from my experience. I have gradually increased but how much of that is due to passage of time, increased (mental) tolerance maybe and other factors it is impossible to know. After further increases I have always, eventually, noticed improvements. I have suspected for some time adding in a second drug at some future point might help with the other aspects. Some people combine Propranolol with Effexor or Pizotifen with success.

Only other thing to say is I see very direct links between the dizziness/vertigo and the actual attacks, be they either migraine or vestibular. For me it is distinctly Migraine ‘Associated’ Vertigo. It goes hand in glove. If I have no head pressure, I have no balance issues. Balance issues occur in direct proportion to attack severity so surely long-term reducing the attacks should reduce the other issues. Helen

1 Like

Hi Naya
My symptoms were intense head pressure and constant 24/7 dizziness. Venlafaxine 150mg sustained release dramatically reduced the constant dizziness but it did nothing for the head pressure. My doc added in 80mg sustained release Propanolol and after 7 weeks I had a little improvement on the head pressure so I titrated up to 160mg Propanolol sustained release and the head pressure improved greatly after about 8 wks. So for me I needed a combo of meds - Venlafaxine for the dizziness and Propanolol for the head pressure.
Hope this helps
Karen

2 Likes

Good insight, thanks. I trialed the Venlafaxine 37.5mg one night before ever starting Propranolol and had a rough go of it (like I took speed or something). This was even before MAV made me all med-sensitive. But maybe it’s worth another shot on a lower dose. Neuro has also suggested adding in low-dose Nortryptyline to help with the dizziness. Not sure if Prop/Nort is a good combo. Feel like I need to get a degree in neurology, pharmacology, and neurotology to be able to treat this beast cuz every doctor I see contradicts the next.

1 Like

Thanks for all of this info!! This forum has been more help than my doctors so I really appreciate those who take the time to respond, especially MAV vets :slight_smile: Also, great insight to remember this association as I have separated them in my mind. I think I can better track what’s working, and what’s not, if I connect the two.

1 Like